Tuesday September 27th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Vicodin withdrawal treatment: How to treat Vicodin withdrawal

Vicodin is a man-made opioid drug containing hydrocodone that affects the brain in a particular way. Vicodin specifically works with opiate receptors in the brain which function is to regulate pain. It is for this reason that Vicodin is used to treat pain.

But what do you do when you want to stop taking one of the strongest and most prescribed narcotic drugs out there? We review basic protocol for coming off Vicodin and how to treat Vicodin withdrawal. Then, we invite your questions about symptoms of Vicodin addiction and/or Vicodin withdrawal treatment at the end.

Effects of withdrawal from Vicodin

We’ll begin with a question: “Why are effects of Vicodin withdrawal uncomfortable?” Over time, your body develops dependence to Vicodin. Dependency means that the brain chemistry has been altered to the degree that the body needs Vicodin in order to function in a normal way. That is why when you stop taking Vicodin, withdrawal symptoms result.

In effect, Vicodin withdrawal triggers your central nervous system to work overtime. Neurotransmitters need time to readjust and route information in the brain to compensate for the lack of Vicodin in the body. Withdrawal is a way for the body to figure out the proper way to function. It is for this reason that withdrawal can be uncomfortable or painful.

Withdrawal from Vicodin symptoms

Withdrawing from Vicodin can be distressing and painful since the body is suddenly being flooded with sensations Vicodin was helping to block. Withdrawal occurs in the 4-6 hours after your last dose of Vicodin has worn of. After Vicodin has worn off, you can expect to deal with the following:

  • abdominal cramps
  • anxiety and agitation
  • confusion
  • craving
  • diarrhea
  • drowsiness and fatigue
  • erratic moods
  • flu like symptoms
  • nausea and vomiting
  • seizures
  • sleep disturbance
  • strong drug craving
  • sweats
  • yellowing of the skin and the white of the eyes

If find yourself experiencing any of the above symptoms there are ways you can treat them individually so that your body can be in comfort as much as possible as your body is going through withdrawal.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

How to treat Vicodin withdrawal symptoms

There are three ways you can treat Vicodin withdrawal symptoms:

1. Detox: Detox is an important process that addresses the physical symptoms of withdrawal. During medical detox, you are monitored by clinicians and given medications for the symptoms that arise. It is also a process by which Vicodin is eradicated from the body.

2. Prescription medications: Naltrexone and/or buprenorphine are effective and common medications used to treat and help the process of detox and withdrawal symptom maintenance. Clonidine may also be prescribed to cope with gastro-intestinal symptoms. Short acting benzodiazepines may also help during Vicodin withdrawal, especially if severe anxiety is present.

3. Inpatient treatment facilities: How to help Vicodin addiction? One way to help cope with Vicodin withdrawal symptoms is to actually look into an inpatient addiction treatment facility that has support groups and therapy. You can safely withdrawal with the help of people around you as well as work to help with psychological symptoms that occur. If you suspect that you are addicted to Vicodin, this is a good option so that you can get social support and don’t have to experience several other periods of withdrawal from Vicodin.

Best way to withdraw from Vicodin

The best way to withdraw from Vicodin is by first tapering down your doses of hydrocodone until you can safely eliminate it from the system with minimal effect. Work with a doctor to reduce the dosage of Vicodin over an period of time. Dose reduction happens in a 10-25% increments depending on your level of use and the severity of dependency. This process takes several weeks but tapering down off Vicodin can decrease the severity of withdrawal symptoms and helps to manage the pain of withdrawal.

Vicodin withdrawal treatment questions

Still have questions about Vicodin withdrawal treatment? In the comment section below, please ask us any questions you would like to have answered. We will get back to you as soon as possible.

Reference Sources: Connecticut GOV: Mental Health and Addiction Services
SAMHSA: Buprenorphine
National Institute of Drug Abuse: Developing effective addiction treatments
SAMHSA: Naltrexone

Leave a Reply

4 Responses to “Vicodin withdrawal treatment: How to treat Vicodin withdrawal
garland schubert
4:23 am February 1st, 2014

prescribed 5 7.5 norcos a day for severe back pain. should have known better being clean from alcohol and cocaine for years,thanks to god and AA. liked the feeling,of course,got up to 12 or 13 a day.knew I was getting in trouble. have tapered slowly down to 2 a day.should I taper all the way to half a pill or quit now.the psychological aspect will be the tough part as it seemed to take the worries of the world away.thank you and god bless.

6:47 am February 1st, 2014

Hello garland. Consult with your prescribing doctor and be 100% honest about what’s happening. The best tapers are those that are medically supervised and result in little to no symptoms upon final cessation. For example, should you break the pills in half? How can you get the least about of hydrocodone possible? Can it be prescribed. The lower the dosage at the end of the taper, the least severe the final withdrawal. And as for the cravings…check out these suggestions:

http://alcohol.addictionblog.org/coping-with-drug-and-alcohol-cravings-a-skills-list/
http://alcohol.addictionblog.org/coping-with-urges-and-cravings/

Toby
4:28 pm October 20th, 2014

Hello, I was abusing Vicodin for over a year. Taking between 10-15 10mg pills per day. I finally made the decision to stop cold turkey. I didn’t do a lot of research on the subject and probably should have seen a doctor, but I am too embarrassed. After a week, I can now function, but I have been using 20mg of Adderall in the morning to help me function and 1 Xanex at night to help me sleep. I didn’t realize that I might have withdrawl symptoms when I stop the Adderall and Xanex. Fortunately, I have not been using them long or in high doses. Any help is appreciated.

12:42 pm October 27th, 2014

Hi Toby. You might experience some symptoms, but they don’t have to br from the Adderall or the Xanax. They might also be Valium symptoms that the other medications were masking. Either way, they shouldn’t last too long and it’ll be all over within a wee or so.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED